Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Reno, NV

June 16, 2019Mono County, California

NWS Reno, NV issued this flash flood warning at Jun 16, 2019, 2:58 PM PDT for Mono County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 2:58 PM PDT (21:58 UTC)
Expired
Jun 16, 2019, 4:30 PM PDT
In force
92 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The Reno radar (KRGX), 155 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS55 KREV 162158
FFWREV
CAC051-162330-
/O.NEW.KREV.FF.W.0002.190616T2158Z-190616T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
258 PM PDT Sun Jun 16 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Central Mono County in northern California...

* Until 430 PM PDT.

* At 256 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Boot Fire Burn, Highway 395 and Highway 108. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Devils Gate Summit, Junction U.S 395 And CA 108 (Sonora Junction)
  and Bootleg Campground.

Excessive rainfall over the burn scar may result in debris flow 
moving across Highway 395 in the Walker River Canyon. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3842 11935 3826 11929 3826 11954 3843 11952

$$

BB
1 follow-up statement
908 
WGUS75 KREV 162253
FFSREV

Flash Flood Statement
National Weather Service Reno NV
353 PM PDT Sun Jun 16 2019

CAC051-162330-
/O.CON.KREV.FF.W.0002.000000T0000Z-190616T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
353 PM PDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
CENTRAL MONO COUNTY...

At 348 PM PDT, Thunderstorms continue to produce heavy rain and hail 
along the Sierra Crest at Sonora Pass and Highway 108, while heavy 
rain has moved away from the Boot Fire Burn Scar along Highway 395 
in the Walker River Canyon.

Hail is covering the road over Sonora Pass and water and debris may 
flow over sections of Highway 108 between the Marine Base and Sonora 
Pass through 430 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sonora Pass may be impassable over the next hour or two until 
the hail is cleared from the roadway. 

&&

LAT...LON 3842 11935 3826 11929 3826 11954 3843 11952

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:09 PM PDT, 49 minutes earlier.

Area forecast discussion, Jun 16, 2:09 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Sun Jun 16 2019

.SYNOPSIS...

Thunderstorms remain possible each day through Monday especially
near high terrain. As the airmass dries out starting Tuesday with
high pressure building overhead, temperatures trend upward and
humidities drop. By Thursday, low pressure moving into the
Pacific Northwest will result in cooling along with increased
winds.

&&

.DISCUSSION...

* Changes: No meaningful changes to t-storm probabilities next
  couple days but have lowered temps a bit late week along with
  increasing winds Wednesday into Thursday.

* Thunderstorms: With mix of instability and passing shortwaves,
  storms remain a good bet this afternoon/evening and again Monday
  before fading from view Tuesday onward as drier and more stable
  airmass moves in. Already some buildups over the high terrain
  and even some south of the Black Rock Desert. Latest SPC HREF
  guidance, which has performed decently, paints the typical areas
  for convection - Tahoe, Eastern Sierra, and high terrain of W
  Nevada plus some isolated cells downwind of Lassen Peak. Typical
  impacts anticipated: strong outflow winds to 50 mph, small
  hail, lightning, and localized flash flooding especially near
  burn scars.

* Pattern Shift Late Week: Strong ridge works into the region
  Tuesday into Wednesday leading to hot temps but nothing
  excessive. Some heat health impacts are possible for sensitive
  groups and those outside for prolonged periods. Ensemble
  guidance continues to show fairly significant trough diving into
  the Pac NW starting Thursday leading to a breakdown of the
  ridge. Not enough moisture for storms but this will lead to an
  increase in winds Wednesday and Thursday. Localized fire weather
  concerns are possible for lower elevation areas where grasses
  have cured already. This trough will also swing a front through
  leading to a noticeable drop in temperatures. Latest MOS now
  showing mid-70s at RNO Friday. Wow! Not record low-max material
  but respectable. Troughiness hangs around much of the western US
  into early next week - remind you of May? March? February??
  Ridges lately are having a tough time sustaining themselves for
  prolonged periods. So this pattern favors near to slightly below
  normal temps with periods of breezy conditions in our region
  into next week.

-Chris

&&

.AVIATION...

Thunderstorms remain the primary aviation weather hazard through
Monday. Terrain driven storms over the Sierra and nearby high
terrain develop during the early afternoon hours each day the push
off to the east/southeast into the evening. Typical hazards with
strong outflow winds to 40 kts, small hail, lightning, and brief
periods of MVFR conditions in heavy rain.

SPC HREF guidance really hits the Eastern Sierra into Central
Nevada today and again Monday with risks for storms. This seems
reasonable and has been performing well recently. Rough
probabilities of t-storm impacts including outflows at TAF sites
look something like this:

* RNO: Sunday 25%, Monday 5%, Tuesday 0%
* CXP: Sunday 40%, Monday 10%, Tuesday 0%
* TRK/TVL: Sunday 60%, Monday 15%, Tuesday 1%
* MMH: Sunday 80%, Monday 65%, Tuesday 15%

-Chris

&&

.HYDROLOGY...

* No big changes here. Latest river simulations are bringing
  Walker River to flood stage at Mason/Yerington a bit sooner than
  before. But those increased flows will be predicated on enough
  snowmelt. If t-storm coverage is dense enough clouds have
  inhibit melt enough to matter so the next couple days will be
  interesting to watch.

* Peak flows on many rivers and streams are likely to occur
  Thursday- Friday, about a day or so after the hottest temps.
  Then flows will likely drop quite a bit if these cooler (or at
  least closer to normal) temperature scenarios pan out starting
  Friday.

-Chris

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 16, 1:56 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service RENO NV
156 PM PDT Sun Jun 16 2019

CAZ071>073-NVZ002-003-170000-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
156 PM PDT Sun Jun 16 2019

...Thunderstorms Developing Across the Sierra and Western
Nevada...

* Through 5 PM scattered thunderstorms will continue to develop
  across the Sierra and far Western Nevada. Some areas impacted
  include Lassen National Park, Portola, Truckee and Lake Tahoe,
  Mt Rose, Reno and Carson City, Minden, Bridgeport, Mono Lake,
  and Mammoth Lakes. Storms will be somewhat slow moving,
  generally to the east around 5 to 10 mph.

* Impacts from storms will include: strong and erratic outflow
  winds to 50 mph, frequent lightning, small hail, periods of
  heavy rain, and rapid temperature drops. Localized flooding is
  possible if heavy rains persist enough, including mudslides near
  old burn scars.

* With storms developing, NOW is the time to seek a safe sturdy
  shelter indoors or in a car, if you are outdoors hiking or on
  the lake. Lightning is a real safety hazard even if the storms
  are relatively weak, and can strike 5 to 10 miles away from the
  storm core. No place outdoors is completely safe from lightning.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:14 PM PDTAreal Flood AdvisoryREVNevada2 hr
Jun 16, 4:25 PM PDTSpecial Weather StatementREVAlpine65 min
Jun 16, 4:30 PM PDTFlash Flood WarningREVMono2 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.